Indiana, 2012

Damaging Winds in Indiana, September 7, 2012

September 7, 2012 · NWS IWX · 8 events in 7 counties and zones

An area of thunderstorms developed over Illinois during the early morning hours of September 7th and moved into northern Indiana during the late morning and afternoon. The storms encountered increasing instability and shear, resulting in an increase in intensity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An area of thunderstorms developed over Illinois during the early morning hours of September 7th and moved into northern Indiana during the late morning and afternoon. The storms encountered increasing instability and shear, resulting in an increase in intensity. Sporadic reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 7, 5:46 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Sep 7, 5:46 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
646 AM EDT FRI SEP 7 2012

.AVIATION...
12Z TAFS...WEST SOUTHWEST LOW LEVEL JET AND ASSOCIATED WARM
ADVECTION HAS LED TO AN INCREASING AREA OF SHOWERS AN EMBEDDED
THUNDERSTORMS FROM EASTERN IOWA INTO NORTH CENTRAL ILLINOIS. AS
LOW LEVEL JET CONTINUES TO VEER...LOW LEVEL MOISTURE CONVERGENCE
MAY START TO WEAKEN AND THUS CONFIDENCE IS LOW IN MAINTAINING
CURRENT COVERAGE TO THIS PRECIPITATION ACROSS NORTHERN INDIANA.
WILL MAINTAIN PREVAILING SHOWER MENTION AT KSBN BY 15Z GIVEN
CURRENT TRENDS WITH BETTER CHANE OF THUNDER LIKELY REMAINING SOUTH
OF KSBN THIS MORNING. BETTER CHANCE OF SHOWERS AND THUNDERSTORMS
STILL APPEARS TO BE INLINE FOR THIS AFTERNOON...BUT EXTENT TO THIS
ACTIVITY WILL BE DEPENDENT ON AMOUNT OF DESTABILIZATION THAT CAN
OCCUR IN WAKE OF LINGERING MORNING ACTIVITY. WILL MAINTAIN AFTER
TSRA TEMPO AT BOTH TERMINALS GIVEN LARGE SCALE UPPER SUPPORT
INCREASING WITH APPROACHING UPPER MIDWEST UPPER TROUGH. WIDESPREAD
RAIN AND EMBEDDED THUNDERSTORMS FOR TONIGHT AS STRONG LOW/MID
LEVEL FRONT MOVES IN FROM THE WEST. A PERIOD OF IFR CONDITIONS
POSSIBLE TONIGHT...BUT WILL MAINTAIN TREND OF PREVIOUS TAF TOWARD
LOWER END MVFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 410 AM EDT FRI SEP 7 2012/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT

SEVERE WEATHER POTENTIAL THIS AFTERNOON AND THIS EVENING ALONG WITH
TREND TO MUCH COOLER TEMPERATURES WILL BE THE MAIN FORECAST ITEMS
FOR THE SHORT TERM.

SOUTHWESTERLY LOW LEVEL JET FROM THE SOUTHERN PLAINS INTO THE CORN
BELT WILL CONTINUE TO ALLOW LOW LEVEL THETAE RIDGE TO SURGE
NORTHEASTWARD THIS MORNING INTO THE MID MS RIVER VALLEY AND
EVENTUALLY INTO THE SOUTHERN GREAT LAKES REGION THIS AFTERNOON.
ELEVATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE PAST FEW
HOURS ACROSS MUCH OF CENTRAL AND EASTERN IOWA...AND WOULD SUSPECT
THESE SHOWERS AND THUNDERSTORMS TO CONTINUE TO SPREAD INTO NORTHERN
ILLINOIS AND EVENTUALLY WESTERN INDIANA LATER THIS MORNING AS LOW
LEVEL JET VEERS MORE WESTERLY. LOW LEVEL MOISTURE CONVERGENCE SHOULD
TEND TO WEAKEN AS THIS LOW LEVEL JET VEERS HOWEVER LENDING TO SOME
QUESTION AS TO EXTENT OF THESE SHOWERS/STORMS ACROSS LOCAL AREA BY
THE MID TO LATE MORNING HOURS. HAVE CONTINUED WITH CHANCE POPS THIS
MORNING AND MAINLY ACROSS THE WESTERN HALF.

A VIGOROUS UPPER LEVEL WAVE CENTERED ACROSS FAR SOUTHERN MANITOBA
EARLY THIS MORNING WILL DROP INTO MINNESOTA/NORTHWEST WISCONSIN THIS
AFTERNOON INDUCING CYCLOGENESIS ACROSS CENTRAL IL/WEST CENTRAL
INDIANA THIS AFTERNOON. STRONG LOW LEVEL WARM ADVECTION ASSOCIATED
WITH LOW LEVEL WARM FRONT WILL LIKELY AID IN ADDITIONAL SCATTERED
SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON...WITH SEVERAL
SMALLER SCALE SHORT WAVES EJECTING INTO THE SOUTHERN GREAT LAKES
REGION IN PROGRESSIVE WESTERLY UPPER FLOW DOWNSTREAM OF PRIMARY
SHORT WAVE. INCREASING LARGE SCALE FORCING THIS AFTERNOON AND
MATURING FRONTAL CIRCULATION SHOULD ENHANCE SHOWER/THUNDERSTORM
COVERAGE THIS AFTERNOON.

STRENGTHENING MID LEVEL FLOW AND DEEP LAYER SHEAR ON THE ORDER OF 40
TO 50 KNOTS CONTINUES TO SUGGEST FAVORABLE CONDITIONS FOR CONVECTIVE
ORGANIZATION TODAY WITH MAIN QUESTION ON SEVERE POTENTIAL ON
MAGNITUDE OF DESTABILIZATION THIS AFTERNOON. SOME CONCERN THAT
ELEVATED MULTICELLULAR ACTIVITY MOVING INTO THE AREA LATER THIS
MORNING COULD RESULT IN REMNANT MID/HIGH CLOUD COVER THAT COULD
LIMIT OR DELAY DESTABILIZATION UNTIL THE MID TO LATE AFTERNOON
HOURS. FORECAST SOUNDINGS CONTINUE TO SUGGEST SURFACE BASED CAPES ON
THE ORDER OF 1500-2500 J/KG. IF THIS DESTABILIZATION CAN
OCCUR...BACKGROUND SHEAR AND INCREASING MID/UPPER FORCING SHOULD
ALLOW FOR RAPID CONVECTIVE ORGANIZATION TO AFTERNOON DEVELOPMENT.
OTHER COMPLICATION FOR THIS FORECAST BESIDES THE MAGNITUDE OF
INSTABILITY CENTERS ON HOW FAR NORTH WARM FRONT IS ABLE TO PROGRESS.
IT STILL APPEARS AS THOUGH LOW LEVEL WARM FRONT WILL PUT ENTIRE
FORECAST AREA IN WARM SECTOR FOR A TIME THIS AFTERNOON/EARLY EVENING
AHEAD OF THE COLD FRONT. WITH BACKGROUND SHEAR SUPPORTIVE OF
SUPERCELLUALR STRUCTURES IF ENOUGH INSTABILITY CAN BE
REALIZED...WILL CONTINUE TO MENTION ISOLD TORNADO POTENTIAL IN HWO.
0-3 KM SHEAR ALSO TO INCREASE TO AROUND 30 KNOTS THIS AFTERNOON
WHICH COULD ALSO SUPPORT SOME SMALLER SCALE MESOVORTICES. SEVERE
THREAT SOMEWHAT MORE QUESTIONABLE ACROSS THE FAR NORTHWEST WHERE
MAGNITUDE OF INSTABILITY IS EVEN MORE CONDITIONAL.

RAIN AND EMBEDDED THUNDER TO CONTINUE INTO THE OVERNIGHT HOURS...BUT
SEVERE POTENTIAL SHOULD SHIFT EAST OF THE AREA BY LATE EVENING.
STRONG MID/UPPER LEVEL FRONTOGENESIS...DEEPENING UPPER SYSTEM...AND
PWATS UP AROUND 1.75 INCHES COULD PROVIDE SOME HEFTY RAINFALL
AMOUNTS IN THE 1 TO 3 INCH RANGE FOR SOME LOCATIONS. LAKE EFFECT
RAIN SHOWERS TO BECOME MORE PRONOUNCED AFTER MIDNIGHT BEHIND THE
COLD FRONT WITH ENOUGH LAKE INDUCED INSTABILITY FOR CHANCE
THUNDER/WATERSPOUT MENTION. LAKE EFFECT SHOWERS SHOULD PERSIST INTO
SATURDAY WITH ANOTHER REINFORCING UPPER TROUGH EXPECTED TO DIVE INTO
THE SOUTHERN GREAT LAKES LATE SATURDAY NIGHT. THUS...HAVE MAINTAINED
CHANCE -RW POPS THROUGH SATURDAY NIGHT...PARTICULARLY ACROSS THE
NORTH. HIGHS SHOULD TOP OUT IN THE UPPER 60S TO NEAR 70 BEHIND THE
FRONT SATURDAY.

LONG TERM...SUNDAY THROUGH THURSDAY

REMARKABLY QUIET WEATHER IN STORE FOR THE LONG TERM PERIOD AS A
BROAD LONGWAVE RIDGE ANCHORS ITSELF OVER THE EASTERN CONUS FOR MUCH
OF THE UPCOMING WEEK. MIDLEVEL TROUGH AXIS WILL BE SHIFTING
NORTHEAST OF THE REGION ON SUNDAY AS SECONDARY VORTICITY MAX ROTATES
AROUND THE BASE OF THE MEAN TROUGH. MODELS IN RELATIVELY GOOD
AGREEMENT THAT THE ASSOCIATED SURFACE PRESSURE TROUGH AND BAND OF
LOW LEVEL CONVERGENCE WILL BE SHIFTING OVERHEAD AROUND 12Z SUNDAY
MORNING. GIVEN THIS AND SOME LINGERING LAKE INDUCED INSTABILITY...
CANT COMPLETELY RULE OUT A FEW SHOWERS OVER OUR NORTHWEST ZONES
SUNDAY MORNING. DRY AIR AND SUBSIDENCE WILL FILTER IN QUICKLY THOUGH
AND EXPECT DRY CONDITIONS EVERYWHERE BY SUNDAY AFTERNOON. 850MB
TEMPS REMAINING IN THE SINGLE DIGITS COMBINED WITH A FAIR AMOUNT OF
CLOUD COVER WILL KEEP HIGHS ON SUNDAY IN THE LOW 70S. LOW LEVEL
RIDGE AXIS WILL THEN SHIFT OVERHEAD DURING THE DAY MONDAY. WHILE
THERMAL PROFILES WILL ONLY MODERATE SLIGHTLY...MOSTLY SUNNY SKIES
WILL HELP PUSH HIGH TEMPS UP BY A FEW DEGREES INTO THE MID 70S.
AFTER ONE LAST NIGHT OF LOWS AROUND 50F...SOUTHWEST FLOW DEVELOPS IN
EARNEST ON TUESDAY AS 850MB TEMPS SURGE INTO THE MID TO UPPER TEENS.
THIS WILL SUPPORT HIGHS AROUND 80F FOR THE MIDWEEK PERIOD WITH
OVERNIGHT LOWS AROUND 60F. WEAK BACKDOOR COLD FRONT WILL ENCROACH
UPON THE AREA BY THURSDAY BUT STRONG SOUTHEAST CONUS RIDGE WILL
LIKELY BLOCK ANY RAIN OVER OUR AREA UNTIL FRIDAY.&&

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...RIP CURRENT RISK FROM THIS EVENING THROUGH SUNDAY EVENING FOR
     INZ003.

MI...RIP CURRENT RISK FROM THIS EVENING THROUGH SUNDAY EVENING FOR
     MIZ077.

OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 4 PM EDT SUNDAY
     FOR LMZ043-046.

&&

SHORT TERM...MARSILI
LONG TERM...AGD
AVIATION...MARSILI
Hazardous weather outlook, Sep 7, 4:21 AM EST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 AM EDT FRI SEP 7 2012

LMZ043-046-080930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
521 AM EDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS MORNING INTO
TONIGHT.

THERE IS A HIGH RISK OF RIP CURRENTS AND CONDITIONS HAZARDOUS FOR
SMALL CRAFT TONIGHT.

THERE IS A CHANCE OF WATERSPOUTS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A HIGH RISK OF RIP CURRENTS AND CONDITIONS HAZARDOUS FOR
SMALL CRAFT SATURDAY MORNING THROUGH SUNDAY AFTERNOON.

THERE IS A CHANCE OF WATERSPOUTS SATURDAY MORNING. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY MORNING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

INZ003-MIZ077-080930-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
521 AM EDT FRI SEP 7 2012 /421 AM CDT FRI SEP 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS MORNING INTO
TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

THERE IS A HIGH RISK OF RIP CURRENTS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CONTINUED HIGH RISK OF RIP CURRENTS SATURDAY MORNING
THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ004-005-012>014-MIZ078-079-080930-
ST. JOSEPH IN-ELKHART-STARKE-PULASKI-MARSHALL-CASS MI-ST. JOSEPH MI-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...
BREMEN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS
521 AM EDT FRI SEP 7 2012 /421 AM CDT FRI SEP 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS MORNING GENERALLY
WEST OF INTERSTATE 69. THUNDERSTORMS WILL BECOME LIKELY THIS
AFTERNOON INTO TONIGHT. SOME STORMS MAY BE SEVERE THIS AFTERNOON
INTO EARLY THIS EVENING WITH A RISK OF DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ006>009-015>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-005-
015-016-024-025-080930-
LAGRANGE-STEUBEN-NOBLE-DE KALB-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-
PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...COLDWATER...
HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...
PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
521 AM EDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS MORNING GENERALLY
WEST OF INTERSTATE 69. THUNDERSTORMS WILL BECOME LIKELY THIS
AFTERNOON INTO TONIGHT. SOME STORMS MAY BE SEVERE THIS AFTERNOON
INTO THIS EVENING WITH A RISK OF DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES. SOME LOCALLY HEAVY RAINFALL AMOUNTS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Sep 7, 5:39 AM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 AM EDT FRI SEP 7 2012

INZ006-007-MIZ079>081-OHZ001-002-071245-
LAGRANGE-STEUBEN-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-
INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...SHIPSHEWANA...
ANGOLA...FREMONT...STURGIS...THREE RIVERS...WHITE PIGEON...
MENDON...COLDWATER...BRONSON...HILLSDALE...LITCHFIELD...
JONESVILLE...BRYAN...MONTPELIER...WAUSEON...ARCHBOLD...FAYETTE...
SWANTON
639 AM EDT FRI SEP 7 2012

...PATCHY DENSE FOG EARLY THIS MORNING...

THE COMBINATION OF LIGHT WINDS...PARTLY CLOUDY SKIES...AND
LOW LEVEL MOISTURE HAS ALLOWED SOME PATCHY DENSE FOG TO FORM
ACROSS EXTREME NORTHEAST INDIANA AND SOUTHERN LOWER MICHIGAN.
VISIBILITIES WILL DROP TO ONE QUARTER MILE OR LESS IN THE DENSER
FOG PATCHES. MOTORISTS SHOULD BE PREPARED FOR RAPIDLY CHANGING
VISIBILITIES OVER SHORT DISTANCES WHEN TRAVELLING THIS MORNING DUE
TO THE PATCHY NATURE OF THE FOG. THE FOG WILL BURN OFF AFTER 9 AM
EDT.
Special weather statement, Sep 7, 9:49 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1049 AM EDT FRI SEP 7 2012

INZ013-015-020-022-023-071545-
CASS IN-FULTON IN-MIAMI IN-PULASKI IN-WHITE IN-
1049 AM EDT FRI SEP 7 2012

...STRONG THUNDERSTORMS MOVING TOWARD WHITE...CASS...WESTERN MIAMI...
PULASKI AND FULTON COUNTIES...

AT 1042 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM NEAR FRANCESVILLE...OR 14 MILES EAST OF
RENSSELAER...TO 20 MILES SOUTHWEST OF WOLCOTT...MOVING EAST AT
35 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TODAY SO PAY
ATTENTION AS WARNINGS MAY BE ISSUED IF THESE STORMS INTENSIFY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  WINAMAC...
  LOGANSPORT...
  ROYAL CENTER...
  WALTON...
  LAKESIDE...BUFFALO AND SITKA...
  RIPLEY...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4084 8710 4084 8700 4086 8698 4092 8697
      4092 8694 4117 8693 4116 8611 4059 8601
      4058 8637 4070 8638 4071 8653 4075 8653
      4075 8678 4059 8678 4058 8710
TIME...MOT...LOC 1447Z 272DEG 29KT 4096 8683

The radar

The Northern Indiana radar (KIWX), 87 km away, was scanning. The volume nearest the first event began at 15:18 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
September 7, 10:18 AM EST to 10:19 AM EST
Where
Cass County, 0.69 mi S of Royal Center
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.860, -86.500

Law enforcement officials reported a large limb, as well as power lines down.

Thunderstorm Wind, Fulton

When
September 7, 10:35 AM EST to 10:36 AM EST
Where
Fulton County, 0.52 mi E of Fulton
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.950, -86.260

Law enforcement officials reported a telephone pole was snapped.

Thunderstorm Wind, Miami

When
September 7, 10:45 AM EST to 10:46 AM EST
Where
Miami County, Mexico
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.820, -86.120

Law enforcement officials reported power lines down.

Thunderstorm Wind, Miami

When
September 7, 10:50 AM EST to 10:51 AM EST
Where
Miami County, 1.48 mi NNE of Peru Numi Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.800, -86.140

Emergency management officials reported trees were blown down, blocking the road on County Road 400 North between US 31 and Old 31. Another tree was also blown down onto the road on County Road 300 North between Eel Cemetery and US 31.

Thunderstorm Wind, Grant

When
September 7, 11:45 AM EST to 11:46 AM EST
Where
Grant County, Van Buren
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.620, -85.500

Law enforcement officials reported a tree was blown down.

Thunderstorm Wind, Blackford

When
September 7, 11:55 AM EST to 11:56 AM EST
Where
Blackford County, Montpelier
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.550, -85.280

Law enforcement officials reported power lines down.

Thunderstorm Wind, Wells

When
September 7, 11:55 AM EST to 11:56 AM EST
Where
Wells County, Liberty Center
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.700, -85.280

Law enforcement officials reported power lines down.

Thunderstorm Wind, Adams

When
September 7, 12:05 PM EST to 12:06 PM EST
Where
Adams County, Decatur
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.830, -84.930

Law enforcement officials reported a tree was blown down onto Winchester Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406722, 406723, 406726, 406728, 406729, 406732, 406733, 406734.